Michigan, 2017Tornado in Michigan, June 30, 2017
June 30, 2017 · NWS GRR · 1 event in 1 county or zone
A very weak landspout tornado developed just north of Grand Junction. Dust and rows of plastic mulch cover were lofted from a field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very weak landspout tornado developed just north of Grand Junction. Dust and rows of plastic mulch cover were lofted from a field. No other damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 30, 7:17 PM EST, 14 minutes earlier.
Area forecast discussion, Jun 30, 7:17 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
817 PM EDT Fri Jun 30 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 329 PM EDT Fri Jun 30 2017
Scattered showers and thunderstorms will over the region tonight
southeast of a Holland to Houghton Lake line, but these will wind
down by about 4 AM. On Saturday, to start the holiday weekend only
expect isolated storms, with most areas staying dry. As a side
note, if you plan to be out on Lake Michigan tonight through about
mid day Saturday, expect areas of fog.
Another period of scattered showers and storms will occur Sunday
into early Sunday evening as a cold front comes through.
We should be largely dry Monday through Wednesday, with showers
and storms possible again Thursday and Friday.
Temperatures will be mild through the holiday weekend and next
week with highs mainly in the upper 70s to lower 80s each day.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 329 PM EDT Fri Jun 30 2017
Severe threat will remain through this evening, but then the
storms will become more isolated and weaker after about 10 PM. We
will have to watch a front that comes down Sunday into Sunday
evening as we may need to increase POPs with time as the front
looks healthier now.
Storms continue to increase just to our south. Most of the CWA has
CAPE values around 1k J/kg, but the I-94 area was climbing to
around 1.5k J/kg. Still appears the main severe threat is over the
SE CWA within these higher CAPE readings and where the right
entrance region of the upper jet crosses. Storms will wind down
toward midnight, but isolated showers and storms may persist
overnight.
Can not rule out isolated storms into Saturday too with the short
wave coming through. But most of this activity should shift to
Central Lower into the afternoon. Expect a mainly quiet Saturday
night, although an isolate storm may persist over Central Lower.
The front for Sunday appears quicker now, and has a decent short
wave with it. Suspect we are under doing the pcpn chances given
this trend and I hiked them up somewhat. Feel we may continue to
increase the chances if the trend of a stronger front continues.
.LONG TERM...(Monday through Friday)
Issued at 329 PM EDT Fri Jun 30 2017
Expect slightly warmer than normal temperatures with little in the
way of precipitation until late in the week.
We have a significant change in the upper level wave pattern from
this current week to next week. A storm currently over the Gulf of
Alaska is forecast to move onshore by early next week. That will
force the upper ridge currently over the western CONUS into the
central and eastern CONUS for most of next week. This also means the
polar jet, which has been near or south of Michigan over the past
week will now be north of Michigan. Late in the week some of the
energy from that storm currently in the Gulf of Alaska will try to
move into the Great Lakes on the northern stream, so that may bring
convection with it.
The big glitch with this forecast is the front that moves south of
Michigan early Monday does not get all that far south of us so it
may be that any significant frontal waves that form on that front
could get far enough north to bring thunderstorms into at least the
southern sections, mostly near and south of I-96. So, the chance for
thunderstorms will be low most of the week but it is NOT ZERO.
The northern stream cold front late in the week has timing issues
and the models do not agree well on how this plays out. Still it
would seem the risk for storms will be greater late in the week than
earlier in the week.
Bottom line is partly cloudy with lows in the 60s and highs in the
lower to mid 80s each day, best chance for thunderstorms is
Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 817 PM EDT Fri Jun 30 2017
Scattered showers and isolated thunderstorms will remain possible
through the evening hours or through 04z. After 04z, the
precipitation should wind down. There will be at least an isolated
chance for a shower/storm though until the cold front moves east
of the area overnight. Bottom line, expecting VFR weather into the
overnight hours outside of the small possibility that a shower or
storms affects one of the TAF sites.
Overnight after 08z to 10z MVFR ceilings and visibilities will
likely develop with the chance of IFR as well. At this point have
introduced MVFR weather into the TAFs, but later forecast may need
to add IFR.
On Saturday, the lower ceilings/visibilities should lift during
the mid morning hours. VFR weather is expected during the
afternoon. There are small chances for showers/storms Saturday
afternoon as well, but did not include in the TAFs just yet.
&&
.MARINE...
Issued at 329 PM EDT Fri Jun 30 2017
Winds and waves will remain on the low side through the holiday
weekend. Boaters will need to be aware of fog across the lake
tonight into Saturday morning with high dew points over chilly
waters. With dew points lowering Saturday, expect the fog will
become more patchy by mid day.
Storms will be most possible this evening, then again Sunday and
Sunday evening.
&&
.HYDROLOGY...
Issued at 1215 PM EDT Fri Jun 30 2017
Area river stages continued to fall across West Michigan
overnight...with all locations below bankfull stage.
The primary concern is the impact of the rainfall event this
afternoon and tonight on the Pine and Chippewa river basins...
which are the most sensitive to runoff due to the heavy rain about
a week ago. The latest model output...and the trend over the past
few days...keeps the heaviest rainfall and the greatest coverage
of showers and thunderstorms to the south of those basins.
Therefore...runoff from the rainfall this afternoon and tonight
is not expected to produce above bankfull rises this weekend.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...WDM
AVIATION...Duke
HYDROLOGY...MWS
MARINE...JK
Hazardous weather outlook, Jun 30, 10:57 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1157 AM EDT Fri Jun 30 2017
MIZ037>040-043>046-050>052-056>059-064>067-071>074-010830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1157 AM EDT Fri Jun 30 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms are expected. A few storms could become
strong to severe mainly southeast of a South Haven to Alma line from
mid afternoon through mid evening. Locally heavy rain is also
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms are forecast Saturday and Sunday but severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ844>849-010830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1157 AM EDT Fri Jun 30 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms are expected. A few strong to severe storms
are possible south of Grand Haven.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms are forecast Saturday and Sunday but severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Meade JK
Tornado, Allegan
- When
- June 30, 7:31 PM EST to 7:32 PM EST
- Where
- Allegan County, 1.47 mi SSW of Lee
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.430, -86.090
An EF-0 landspout tornado developed from a weak thunderstorm. No signficant damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Flash Flood and Flood in Texas, June 30, 20171 injured · $53 million · 4 in hail · 13 events
- Lightning Strike in Tennessee, June 30, 20171 death · 1 event
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in New York, June 30, 2017$29,000 · 83 kt wind · 6 events
- Damaging Winds in Mississippi, June 30, 2017$29,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705368.